Phenformin and metformin cause vitamin B12 malabsorption in 33% of cases. - GreenMedInfo Summary
Incidence of severe sideeffects during therapy with sulfonylureas and biguanides.
Horm Metab Res Suppl. 1985;15:111-5. PMID: 3865878
The most important side-effect of sulfonylureas is hypoglycaemia. According to surveys in Switzerland and in Sweden it occurs at a frequency of about 2 cases per 10,000 treatment years. Mortality is high, about 10%. The syndrome of inappropriate ADH-secretion has been observed almost exclusively during treatment with chlorpropamide. Asymptomatic cases of SIADH-syndrome are quite frequent, hyponatraemia has been observed in 6-10% of diabetics treated with chlorpropamide. The most dangerous side-effect of biguanides is lactic acidosis. It occurs significantly more frequent during treatment with phenformin compared to metformin. Metformin has been reported to lead to lactic acidosis in 0.4 cases per 10,000 treatment years; mortality is about 30%. Mortality of phenformin-associated lactic acidosis is even higher, 70%. Both biguanides, phenformin and metformin, cause relatively frequently vitamin B12-malabsorption (in about 1/3 of the cases). However, symptomatic vitamin B12-deficiency is extremely rare.